Delaware, 2009Damaging Wind in Delaware, June 11, 2009
June 11, 2009 · NWS PHI · 1 event in 1 county or zone
Widely scattered strong to severe thunderstorms moved across southern Delaware during the late evening and overnight on June 11th. These thunderstorms formed close to a nearly stationary frontal boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered strong to severe thunderstorms moved across southern Delaware during the late evening and overnight on June 11th. These thunderstorms formed close to a nearly stationary frontal boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 11, 8:38 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 11, 8:38 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
938 PM EDT THU JUN 11 2009
.SYNOPSIS...
LOW PRESSURE WILL PASS TO THE NORTH OF THE AREA FRIDAY. AN AREA OF
HIGH PRESSURE WILL BUILD IN FOR SATURDAY AND SUNDAY. A WEAK COLD
FRONT MAY NEAR THE AREA MONDAY AS ANOTHER SYSTEM PASSES OFF THE
CAROLINA COAST MONDAY NIGHT. HIGH PRESSURE WILL THEN BUILD IN FOR
TUESDAY AND WEDNESDAY. ANOTHER LOW PRESSURE MAY IMPACT THE REGION
LATER IN THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE PUBLIC PRODUCTS HAVE BEEN REFRESHED WITH MINOR CHANGES. MORE
SHOWERS AND SCATTERED THUNDERSTORMS ARE APPROACHING FROM THE WEST
THIS EVENING AS THE NEXT SFC/UPPER DISTURBANCE APPROACH. THE
THREAT FOR SEVERE WEATHER IS LOW, BUT HEAVY RAINS COULD STILL
OCCUR OVERNIGHT...THANKFULLY...THE HEAVIER CELLS SEEM TO BE MOVING
RIGHT ALONG WITH LITTLE TRAINING OF CELLS OCCURRING AS OF NOW. THE
HIGHEST QPF IS SLATED FOR THE NORTHERN AND WESTERN COUNTIES. THE
HPC 18Z QPF NUMBERS ARE LOWER THAN EARLIER, BUT STILL ENOUGH FOR
CONCERN CONSIDERING HOW WET THE GROUND IS ALREADY. TEMPS/WINDS AND
DEW POINTED WERE ONLY ADJUSTED A LITTLE OVERNIGHT.
WE HAVE DECIDED TO CONTINUE THE FLASH FLOOD WATCH FOR THE
SOUTHERN POCONOS, LEHIGH VALLEY AND NORTHWESTERN NEW JERSEY. FLASH
FLOOD GUIDANCE IS RUNNING LOW AFTER ALL OF THE RAINS WE HAVE
EXPERIENCED AND WITH AMOUNTS OF 1 TO 2 INCHES POSSIBLE WE
PREFERRED TO KEEP THE WATCH. THE WATCH WILL REMAIN THROUGH FRIDAY
MORNING. THE HEAVIEST RAINS ARE EXPECTED TO FALL OVERNIGHT WITH
THE BULK OF THE RAINS FALLING TO THE NORTH AND WEST OF THE WATCH
AREA. HOWEVER, SHOULD THE MAXIMUM RAINFALL SHIFT SLIGHTLY TO THE
EAST THEN WE COULD EXPERIENCE PROBLEMS AND PREFERRED TO ERR ON THE
SIDE OF CAUTION.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
THE WARM FRONT FINALLY MAKES IT WAY NORTH FRIDAY IN ADVANCE OF A
COLD FRONT, WHICH IS EXPECTED TO MAKE ITS WAY ACROSS THE REGION
FRIDAY AFTERNOON AND EVENING. THERE REMAINS THE POSSIBILITY FOR
THUNDERSTORMS WITH THE FRONTAL PASSAGE BUT THE CHANCE FOR SEVERE
STORMS REMAINS LOW AT THIS TIME. THE GFS TAKES THE FRONT OFFSHORE
LATE FRIDAY AFTERNOON WHILE THE NAM IS MORE PROGRESSIVE AND MOVES IT
OUT FASTER. PREFERRED THE GFS SOLUTION WHICH MORE CLOSELY RESEMBLES
THE ECMWF.
BOTH MAV AND MET GUIDANCE HAVE SIMILAR NUMBERS FOR TEMPERATURES SO
WE WENT WITH A BLEND FOR BOTH HIGHS AND LOWS ON FRIDAY. FOR SATURDAY
WE DECIDED TO STICK CLOSER TO MAV TEMPERATURES WHICH TREND WARMER
AND HAVE LESS CLOUDINESS OVER ALL.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL CONTINUE TO BUILD IN FOR THE WEEKEND ACROSS THE
REGION GIVING US A MUCH NEEDED BREAK FROM THE EXTENDED PERIOD OF WET
WEATHER THAT HAS BEEN OCCURRING. THERE WILL REMAIN A CHANCE FOR SOME
SCATTERED SHOWERS OR THUNDERSTORMS AS UPPER LEVEL SHORTWAVES
TRAVERSE THE AREA.
A LOW PRESSURE SYSTEM, WHICH IS LOOKING PRETTY GOOD ON THE MODELS,
IS EXPECTED TO STAY SOUTH OF THE AREA MONDAY AS IT MOVES OFFSHORE
OF THE CAROLINA COAST. SOME LINGERING SHOWERS MAY DEVELOP AS WE
HOLD ONTO AN ONSHORE FLOW AND CONTINUE TO HAVE EMBEDDED WAVES
MOVING THROUGH. HOWEVER, IT LOOKS LIKE IT ALL CLEARS OUT AS WE
HEAD INTO TUESDAY. HIGH PRESSURE WILL THEN BUILD IN FOR THE
MIDWEEK TIME FRAME WITH ANOTHER SYSTEM POSSIBLE TOWARD THE END OF
THE WEEK.
WE GENERALLY STUCK WITH HPC AND BLENDED WITH THE PREVIOUS FORECAST
TO MAINTAIN BETTER CONTINUITY THROUGH THE PERIOD.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
THERE IS SOME IMPROVEMENT PUNCHING NORTH FROM THE CHESAPEAKE BAY
REGION. THE VAD WIND PROFILE AT STERLING VA (LWX) SHOWS A
SOUTHERLY FLOW BECOMING SOUTHWEST AT 5,000 WITH CLDS TOPPING OFF
AT 8,000 FT. SOME CI UP AROUND 28,000 FT. KDOX(DOVER AFB DOPPLER)
SHOWS A SOUTHERLY WIND OF 15 TO 20 KT IN THE LOWER 2,000 FT WHICH
IS TOPING OFF AT 3,000 FT WITH A DECK OF AC/CI FROM 12,000 UP
THROUGH 30,000 FT. CLEARING IS OCCURRING A LITTLE AHEAD OF
SCHEDULE. THE ONLY CONCERN IS HOW FAR NORTH WILL THE SURFACE FRONT
GO BUT AT THIS TIME IT LOOKS A LITTLE MORE OPTIMISTIC UNTIL MUCH
LATER ON WHEN THE PRECIP SHUTS OFF AND THE WINDS DIMINISH A BIT
WITH SOME RETURN OF LOW CLDS/VSBYS. THE VWP FROM TERMINAL DOPPLER
TPHL IS STILL SOLID UP THROUGH 10,000 FT ALTHOUGH THE SOUTHEAST
WINDS ARE BECOMING LIGHTER WITH 30 KTS OF SOUTHERLY WINDS AT 3,000
FT.
LIGHT SHOWERS AND AN OCCASIONAL TSHOWER OVER INTER NJ WITH SOME
NEW DEVELOPMENT OVER THE CENTRAL CHESAPEAKE BAY. ITS MOVING TO THE
NORTH NORTHEAST AND MAY DISSIPATE SOON AFTER SUNDOWN.
REGION OF IFR WX IS FROM PNE TO SUSQUEHANNA VALLEY AND NORTH INTO
THE POCONOS AND NORTH JERSEY. THE MVFR TO VFR LINE IS UP INTO
CENTRAL DEL AND SOUTHERN NEW JERSEY.
OUTLOOK...
PERIODS OF UNSETTLED WEATHER MIXED WITH PERIODS OF FAIR WEATHER
ARE EXPECTED SATURDAY THROUGH THE FIRST HALF OF NEXT WEEK. TIMING
OF THESE VARIOUS FEATURES WILL BECOME MORE CERTAIN AS WE GET
CLOSER TO THE ACTUAL EVENTS.
&&
.MARINE...
AT 915 PM SEAS AT 44009 BUOY ARE 3 FEET EVERY 8 SECONDS WHICH WAVE
WATCH HAS INITIALIZED WELL WITH, AND DOESNT SHOW TOO MUCH OF A
DIFFERENCE OVERNIGHT WITH THE WARM FRONT OVER THE COASTAL WATERS AND
RELATIVELY LIGHT GRADIENT. WAVE WATCH DOES BRING SEAS UP TO NEAR 5
FT THURSDAY NIGHT INTO FRIDAY. FOR NOW, WE ARE GOING TO CONSIDER THE
MARINE LAYER THAT WILL SET UP WHEN THE GRADIENT IS TIGHTEST AND
THEREFORE FORECAST CONDITIONS THAT ARE JUST BELOW ADVISORY CRITERIA.
FOG WILL REMAIN A CONSIDERATION AS LONG AS THE WARM FRONT REMAINS TO
THE SOUTH, AND CHANCES OF CONVECTION WILL INCREASE AS THE SYSTEM
MOVES CLOSE.
THERE IS NOT GOOD MODEL AGREEMENT ON THE WEEKEND, BUT AT PRESENT IT
DOES NOT LOOK LIKE ADVISORY LEVEL CONDITIONS WILL DEVELOP.
&&
.HYDROLOGY...
AN FFA HAS BEEN ISSUED FOR LATER THIS EVENING THROUGH FRIDAY
MORNING. THE MONTH OF JUNE HAS BEEN WET SO FAR AND THERE HAVE BEEN
SOME HEFTY AMOUNTS IN PARTS OF OUR CWA. ALTHOUGH THE MODELS ARE
TAKING THE MAX QPF TO THE NORTH, A SLIGHT SHIFT SOUTH WOULD MEAN A
POTENTIAL THREAT FOR OUR NORTHWEST COUNTIES. THE K VALUES ARE IN THE
MID 30S WITH A DIFFLUENT THICKNESS FLOW WHICH SUPPORTS EXCESSIVE
RAINS. THE HODOGRAPHS LOOK VERY FAVORABLE AS WELL ALTHOUGH THE
SPEEDS AT 80H ARE A BIT STRONG, BUT NONE THE LESS WE COULD HAVE SOME
TRAINING AS THUNDERSTORMS MOVE NORTH FROM THE SVR WX BOX LATE
TONIGHT. THINKING IS ALSO THAT BETTER TO ISSUE A WATCH AT THIS TIME
INSTEAD OF WAITING UNTIL LATER THIS EVENING. SEVERAL OF THE FFGS
ARE UNDER TWO INCHES/HOUR AND THAT SEEMS DOABLE WITH THE WARM FRONT
ACROSS THE REGION AND SOME CONVECTION INTERACTING WITH IT.
&&
.TIDES/COASTAL FLOODING...
THE COMBINATION OF A WANING MOON AND PROLONGED ONSHORE FLOW COULD
PRODUCE SOME VERY MINOR TIDAL FLOODING ALONG THE ATLANTIC COAST...AS
WELL AS SOME PORTIONS OF DELAWARE BAY AND TIDAL DELAWARE RIVER. HIGH
TIDES OCCUR TONIGHT BETWEEN 11 PM AND 1 AM ON THE OCEAN FRONT, AND
BETWEEN 2 AM AND 5 AM IN THE DELAWARE BAY AND TIDAL DELAWARE RIVER.
ANY TIDAL FLOODING THAT DOES OCCUR IS EXPECTED TO BE VERY MINOR.
HOWEVER, HEAVY RAIN COULD MAKE THINGS A LITTLE WORSE. THIS SHOULD BE
THE ONLY HIGH TIDE OF CONCERN. ANY RAIN THAT FALLS DURING THE TIME
OF HIGH TIDE WILL MAKE MATTERS WORSE.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL 9 AM EDT FRIDAY FOR PAZ054-055-060>062.
NJ...FLASH FLOOD WATCH UNTIL 9 AM EDT FRIDAY FOR NJZ001-007-008.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...MEOLA
NEAR TERM...MEOLA/OHARA
SHORT TERM...MEOLA
LONG TERM...MEOLA
AVIATION...EBERWINE/COLETTI
MARINE...EBERWINE/COLETTI
HYDROLOGY...EBERWINE
TIDES/COASTAL FLOODING...MIKETTA
Hazardous weather outlook, Jun 11, 8:37 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
937 PM EDT THU JUN 11 2009
NJZ001-007-008-PAZ054-055-060>062-130145-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
937 PM EDT THU JUN 11 2009
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 AM EDT FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NJZ009-010-012-015-PAZ067>069-130145-
HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CHESTER-MONTGOMERY-BUCKS-
937 PM EDT THU JUN 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001>003-NJZ013-016>023-027-PAZ070-071-130145-
NEW CASTLE-KENT-INLAND SUSSEX-WESTERN MONMOUTH-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
937 PM EDT THU JUN 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...CENTRAL NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
VERY MINOR TIDAL FLOODING POSSIBLE LATE TONIGHT INTO FRIDAY
MORNING ALONG THE TIDAL DELAWARE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ008-012-015-019-020-130145-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
937 PM EDT THU JUN 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-NJZ014-024>026-130145-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
937 PM EDT THU JUN 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...TONIGHT.
VERY MINOR TIDAL FLOODING POSSIBLE LATE TONIGHT INTO FRIDAY
MORNING ALONG THE OCEAN FRONT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-130145-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
937 PM EDT THU JUN 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 11, 9:42 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1042 PM EDT THU JUN 11 2009
DEZ003-004-120345-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
1042 PM EDT THU JUN 11 2009
...STRONG THUNDERSTORMS WILL AFFECT SUSSEX COUNTY DELAWARE...
AT 1040 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS 12 MILES NORTHEAST OF SALISBURY...MOVING
EAST AT 25 MPH. THESE THUNDERSTORMS WILL AFFECT MUCH OF SOUTHERN AND
EASTERN SUSSEX COUNTY THROUGH 1145 PM. THEY WILL BE NEAR GUMBORO
AROUND 1045 PM...GEORGETOWN AROUND 1050 PM...MILLSBORO AROUND 1055
PM...FRANKFORD...DAGSBORO...SELBYVILLE AROUND 1100 PM...MILTON
AROUND 1105 PM...MILLVILLE...OCEAN VIEW AND LONG NECK AROUND 1115 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
PO
Thunderstorm Wind, Sussex
- When
- June 11, 11:05 PM EST
- Where
- Sussex County, 0.36 mi W of Dewey Beach
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.700, -75.077
A wind gust of 61 mph was measured at Dewey Beach during a severe thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, June 11, 20091 death · 15 injured · 1 event
- Flash Flooding and Hail in Texas, June 11, 20095 injured · $12 million · 1.75 in hail · 27 events
- Lightning Strike and Heavy Rain in Indiana, June 11, 20091 death · 2 injured · 2 events
- Lightning Strike in Florida, June 11, 20091 death · 1 injured · 1 event
- Flood and Hail in Kansas, June 11 to 12, 2009$1.9 million · 3 in hail · 50 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$425,000 · 63 kt wind · 35 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$615,000 · 82 kt wind · 22 events
- Tornadoes and Hail in Texas, June 11 to 13, 2009$120,000 · EF1 · 24 events
- Hail and Damaging Winds in South Carolina, June 11 to 12, 2009$720,000 · 60 kt wind · 9 events
- Flash Flooding and Hail in Texas, June 11, 20091 injured · $186,000 · 4.5 in hail · 25 events
- Flash Flooding and Flooding in Kentucky, June 11, 2009$141,000 · 60 kt wind · 34 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2009$170,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178194.